Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 73, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2008, 6:16 PM EDT for Alcona County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2008, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 21, 2008, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:36 PM EDT | HAIL 0.5 | 3 E Glennie, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 212217
SVRAPX
MIC001-212300-
/O.NEW.KAPX.SV.W.0073.080621T2216Z-080621T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
616 PM EDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 700 PM EDT
* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MILEN TOWNSHIP...OR 3 MILES NORTH OF
GLENNIE...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARTON CITY...
LINCOLN...
MIKADO...
HARRISVILLE STATE PARK...
HARRISVILLE...
ADDITIONAL STRONG THUNDERSTORMS ARE MOVING THROUGH THE WARNED AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8329 4465 8328 4462 8331 4453 8331
4452 8332 4453 8387 4477 8387 4477 8329
4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 2216Z 271DEG 24KT 4461 8371
$$3 follow-up statements
000
WWUS34 KAPX 212232
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
631 PM EDT SAT JUN 21 2008
MIC001-212300-
/O.CON.KAPX.SV.W.0073.000000T0000Z-080621T2300Z/
ALCONA MI-
631 PM EDT SAT JUN 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR ALCONA COUNTY...
AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GLENNIE...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARTON CITY...
HARRISVILLE STATE PARK...
MIKADO...
LINCOLN...
HARRISVILLE...
ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8329 4465 8328 4462 8331 4453 8331
4452 8332 4453 8387 4477 8387 4477 8329
4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 2231Z 272DEG 17KT 4455 8366
$$000
WWUS34 KAPX 212249
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
649 PM EDT SAT JUN 21 2008
MIC001-212300-
/O.CON.KAPX.SV.W.0073.000000T0000Z-080621T2300Z/
ALCONA MI-
649 PM EDT SAT JUN 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR ALCONA COUNTY...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES WEST OF MIKADO...OR 8 MILES EAST OF
GLENNIE...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARRISVILLE STATE PARK...
MIKADO...
LINCOLN...
HARRISVILLE...
AT 636 PM ...HAIL UP TO ONE HALF INCH IN DIAMETER WAS REPORTED 3
MILES EAST OF GLENNIE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8329 4465 8328 4462 8331 4453 8331
4452 8332 4453 8378 4477 8378 4477 8329
4474 8329 4472 8327 4468 8327
TIME...MOT...LOC 2249Z 273DEG 22KT 4455 8353
$$000
WWUS34 KAPX 212300
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
659 PM EDT SAT JUN 21 2008
MIC001-212309-
/O.EXP.KAPX.SV.W.0073.000000T0000Z-080621T2300Z/
ALCONA MI-
659 PM EDT SAT JUN 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY WILL EXPIRE AT
700 PM EDT...
AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH 730 PM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY
ADDITIONAL WARNINGS.
LAT...LON 4465 8329 4465 8328 4462 8331 4453 8331
4452 8332 4453 8378 4477 8378 4477 8329
4474 8329 4472 8327 4468 8327
TIME...MOT...LOC 2259Z 273DEG 22KT 4455 8344
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:55 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 21, 3:55 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT SAT JUN 21 2008 .DISCUSSION...AFTERNOON SYNOPSIS...CLUSTERS OF THUNDERSTORMS HAVE BEEN FORMING SINCE EARLY AFTERNOON ACROSS NORTHEAST LOWER AS WELL AS ALONG THE COMBINED LAKE BREEZE ACROSS CHIPPEWA COUNTY. MUCH OF NORTHWEST LOWER HAS STAYED IN THE CLEAR IN WESTERLY FLOW OFF LAKE MICHIGAN. CONVECTION SURROUNDING THE NORTHWEST SHORE OF LAKE MICHIGAN FROM SOUTH CENTRAL UPPER AROUND TO GREEN BAY...REMAINS TO BE SEEN WHETHER OR NOT THIS CAN SURVIVE A TRIP OVER THE LAKE (SEEMS UNLIKELY AT THIS POINT). SHORT TERM (TONIGHT)...IN GENERAL FORECAST WILL FOLLOW THE DIURNAL TREND AND ALLOW PRECIPITATION TO WANE THIS EVENING. WILL CARRY A LATE AFTERNOON/EARLY EVENING POP FOR NORTHWEST LOWER IN CASE ACTIVITY TRYING TO PROPAGATE ACROSS LAKE MICHIGAN HAS ENOUGH MOMENTUM TO DUMP A FEW SHOWERS. CANT RULE OUT A STRAY SHOWER/ THUNDERSTORM OVERNIGHT AS MAIN UPPER LEVEL ENERGY SPINS ITS WAY SOUTHWARD OUT OF ONTARIO...PARTICULARLY ACROSS PARTS OF EASTERN UPPER AND NORTHWEST LOWER...BUT WILL HAVE THIS THREAT COVERED WITH THE SUNDAY MORNING GRIDS. JPB LONG TERM...SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER NW ONTARIO WILL ROTATE SE AROUND THE BACKSIDE OF THE UPPER TROUGH AXIS AND SWING INTO LOWER MICHIGAN WITH AN ASSOCIATED SFC TROUGH. CERTAINLY CANNOT RULE OUT AN ISOLATED SHOWER/STORM IN THE MORNING WITH THESE FEATURES AND MID LEVEL LAPSE RATES 6.5-7.0C/KM WITH WEAK 25KT H8 LLJ POINTING INTO NW LOWER/NRN LK MICHIGAN. HOWEVER...WITH COOL POOL ALOFT OF -18C TO -19C AND DAYTIME HEATING...THIS WILL PRIMARILY BE AN AFTERNOON AND EARLY EVENING EVENT. POOR 0-6KM BULK SHEAR OF LESS THAN 15-20KTS WILL NOT ALLOW FOR ANY LONG LIVED/ ORGANIZED STORMS...BUT WET BULBS AROUND 8500FT WITH MLCAPES BETWEEN 800-1100 J/KG WITH A 71/53 PARCEL WILL LEAD TO ANOTHER DAY OF PULSE TYPE STORMS WITH A FEW CONTAINING LARGE HAIL...TO MAYBE AN INCH. STORMS COULD FIRE AS EARLY AS NOON...POSSIBLY AROUND LAKE BREEZES INITIALLY...BUT MOST OF THE ACTIVITY IS LIKELY TO CONGREGATE ALONG/AHEAD OF SFC TROUGH AXIS IN THE AFTERNOON. THIS WILL RESULT IN BEST CHANCES FOR STORMS ROUGHLY FROM CADILLAC TO ALPENA. STORMS WILL DIE OFF INTO THE EVENING AND BECOME ISOLATED BY THE OVERNIGHT. MAIN UPPER TROUGH AXIS IS EXPECTED TO BE LAYING ACROSS NE LOWER...BUT DID NOT GET TOO CUTE YET...AND LEFT A 20 PERCENT CHANCE...OF MAINLY SHOWERS FOR ALL AREAS OVERNIGHT. MONDAY AND MONDAY NIGHT...A SLOWING TREND SEEN IN SWEEPING THE UPPER/SFC TROUGHING TO THE EAST...AND HAS RESULTED IN RE-INTRODUCING SMALL CHANCE FOR SHOWERS/STORMS ACROSS A SLIVER OF NE LOWER FROM HTL-APN FOR MONDAY AFTERNOON. RESIDUAL COOL AIR ALOFT...ALONG WITH LOW LEVEL CONVERGENCE MAXIMIZING IN THIS AREA DUE TO LAKE BREEZES WILL BE THE MAIN FOCUSING FEATURES. ANOTHER 600-900 J/KG IS POSSIBLE DURING PEAK HEATING IN THE AFTERNOON WITH LESS THAN 20KTS 0-6KM BULK SHEAR AND WET BULBS AROUND 8500 FEET. HAIL WILL BE THE PRIMARY THREAT ONCE AGAIN. DEPENDING ON TIMING OF TROUGHING...COULD CERTAINLY BE SOME ISOLATED ACTIVITY LINGERING INTO THE EARLY EVENING...BUT OPTED TO NOT INTRODUCE ANYTHING AS OF YET. HAVE TO BE MORE SURE OF AFTERNOON DEVELOPMENT FIRST. TUESDAY ONWARD...UPPER TROUGH AXIS EAST OF THE AREA TO START THE LONGER TERM...WITH A MEAN UPPER RIDGE ACROSS THE CENTRAL PLAINS AND ROCKIES. HEIGHTS DO BUILD INTO THE GREAT LAKES...BUT THE FIRST OF TWO SHORTWAVES BREAK DOWN THE THE RIDGE AS EARLY AS TUESDAY NIGHT BUT MAINLY WEDNESDAY. THE SECOND ARRIVES AROUND FRIDAY AND MAY BE A POTENTIALLY STRONGER/MORE DYNAMIC SHORTWAVE. WILL FOCUS SHOWER AND THUNDERSTORM CHANCES AROUND THESE TWO FEATURES. HIGHS IN THE 70S TO LOWER 80S THROUGH THE PERIOD WITH LOWS IN THE 50S...AROUND TYPICAL NORMALS. SMD && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 21, 4:15 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 415 PM EDT SAT JUN 21 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 415 PM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THERE REMAINS A THREAT FOR LARGE HAIL PRODUCING THUNDERSTORMS EAST OF AN ALPENA TO HOUGHTON LAKE LINE THROUGH 8 PM. HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR THUNDERSTORMS CONTINUES SUNDAY INTO SUNDAY EVENING ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM MAY PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER. THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ALL INSTANCES OF HAIL TO THE NATIONAL WEATHER SERVICE. JPB
In the hours before
Local storm report, Jun 21, 4:50 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL COMINS 44.80N 84.05W
06/21/2008 M0.75 INCH OSCODA MI PUBLIC
&&
JZLocal storm report, Jun 21, 5:00 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 4 NE HOUGHTON LAKE 44.34N 84.70W
06/21/2008 M0.75 INCH ROSCOMMON MI PUBLIC
&&
JZLocal storm report, Jun 21, 5:02 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
502 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL LUPTON 44.43N 84.02W
06/21/2008 M0.50 INCH OGEMAW MI TRAINED SPOTTER
&&
JZLocal storm report, Jun 21, 5:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
522 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 5 W HALE 44.38N 83.91W
06/21/2008 M0.88 INCH OGEMAW MI FIRE DEPT/RESCUE
&&
JZLocal storm report, Jun 21, 5:48 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
548 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S WHITTEMORE 44.20N 83.80W
06/21/2008 M0.50 INCH IOSCO MI AIRPLANE PILOT
&&
JZLocal storm report, Jun 21, 6:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
612 PM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL TAWAS CITY 44.27N 83.52W
06/21/2008 M0.88 INCH IOSCO MI TRAINED SPOTTER
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:36 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 39 min |
| Jun 21, 2:04 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 41 min |
| Jun 21, 2:28 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Ogemaw, Oscoda, Roscommon | 43 min |
| Jun 21, 2:39 PM EDT | Special Marine Warning | APX | 96 min | |
| Jun 21, 2:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda | 62 min |
| Jun 21, 3:44 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 16 min |
| Jun 21, 3:47 PM EDT | Special Marine Warning | APX | 45 min | |
| Jun 21, 4:51 PM EDT | Special Marine Warning | APX | 54 min | |
| Jun 21, 5:13 PM EDT | Special Marine Warning | APX | 25 min | |
| Jun 21, 5:26 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw | 49 min |
| Jun 21, 5:35 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Oscoda | 40 min |
| Jun 21, 6:45 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.